Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 34, NWS Gray, ME

April 20, 2021

NWS Gray, ME issued this small craft advisory at Apr 20, 2021, 6:26 AM EDT. It took effect at Apr 20, 2021, 2:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 6:26 AM EDT (10:26 UTC)
In effect from
Apr 20, 2021, 2:00 PM EDT
Expired
Apr 20, 2021, 7:11 PM EDT
In force
5 hr
Issued by
NWS Gray, ME

The text

As transmitted.

400 
WHUS71 KGYX 201026
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
626 AM EDT Tue Apr 20 2021

ANZ150>154-210030-
/O.NEW.KGYX.SC.Y.0034.210420T1800Z-210421T0000Z/
/O.NEW.KGYX.GL.A.0019.210422T0800Z-210423T1500Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
626 AM EDT Tue Apr 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...
...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY
MORNING...

* WHAT...For the Small Craft Advisory, southwest winds 10 to 15 
  kt with gusts up to 25 kt and seas 2 to 4 ft expected. For the 
  Gale Watch, west winds 20 to 30 kt with gusts up to 45 kt and 
  seas 4 to 7 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Penobscot Bay, Coastal Waters from Port Clyde, ME 
  to Cape Elizabeth, ME out 25 NM, Casco Bay and Coastal Waters 
  from Cape Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...For the Small Craft Advisory, from 2 PM this afternoon 
  to 8 PM EDT this evening. For the Gale Watch, from late 
  Wednesday night through Friday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
283 
WHUS71 KGYX 201918
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
318 PM EDT Tue Apr 20 2021

ANZ150>154-210930-
/O.CON.KGYX.SC.Y.0034.000000T0000Z-210421T0000Z/
/O.CON.KGYX.GL.A.0019.210422T0800Z-210423T1500Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 PM EDT Tue Apr 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY MORNING...

* WHAT...For the Small Craft Advisory, southwest winds 10 to 15 
  kt with gusts up to 25 kt and seas 1 to 4 ft. For the Gale 
  Watch, west winds 20 to 30 kt with gusts up to 40 kt and seas 
  5 to 8 ft possible.

* WHERE...Casco Bay, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM, Penobscot Bay, Coastal Waters from 
  Stonington, ME to Port Clyde, ME out 25 NM and Coastal Waters 
  from Cape Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...For the Small Craft Advisory, until 8 PM EDT this 
  evening. For the Gale Watch, from late Wednesday night through 
  Friday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
492 
WHUS71 KGYX 202311
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
711 PM EDT Tue Apr 20 2021

ANZ150>154-211315-
/O.CAN.KGYX.SC.Y.0034.000000T0000Z-210421T0000Z/
/O.CON.KGYX.GL.A.0019.210422T0800Z-210423T1500Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
711 PM EDT Tue Apr 20 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 
  5 to 8 ft possible.

* WHERE...Casco Bay, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM, Penobscot Bay, Coastal Waters from 
  Stonington, ME to Port Clyde, ME out 25 NM and Coastal Waters 
  from Cape Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From late Wednesday night through Friday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Apr 20, 4:09 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 20, 4:09 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Gray ME
409 AM EDT Tue Apr 20 2021

.SYNOPSIS...
A cold front will pass southeastward across the forecast area
today with showers in the north and gusty winds elsewhere this
afternoon. Surface low pressure will track northeastward through
New England on Wednesday and Wednesday night bringing
widespread showers to the region with some snow in the mountains.
The highest chance for accumulating snow will be across the
higher elevations and far north, where several inches are
possible. Gusty northwest winds will be likely as the system
pulls away to the north and east on Wednesday night and Thursday.
High pressure and mostly tranquil weather will then return for
the end of the week and early this weekend before another storm
system approaches by Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clear skies and light winds this early Tuesday morning has
allowed for areas of dense valley fog. This fog will lift this
morning as low level mixing begins to take shape.

A cold front will approach from our west this morning and move
across much of the forecast area by early afternoon.
Temperatures are expected to warm nicely out ahead of this front
pretty quickly this morning. Highs are expected to be in the 60s
most locations, with some lower 70s expected on the coastal
plain and southern NH.

This front will be moisture starved for the most part, but
enough forcing for ascent should allow for a band of showers to
pass across northern and eastern zones later this morning into
the afternoon hours. A rumble of thunder is not out of the
question but will not be the norm.

Winds will become gusty from the west around midday, with the
highest gusts expected across southern NH where a few gusts
around 30 MPH likely.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Low pressure will quickly move northeastward from the Ohio
Valley tonight. This will aid in stratiform rain overspreading
the region from southwest to northeast, mainly after midnight.
Highest PoPs have been placed across western and northern zones
where the best forcing for ascent will be. The precipitation
will likely be in the form of wet snow in the mountains,
especially at higher elevations. Have forecasted around an inch
of snow in spots there overnight. Some sleet may mix in late as
warmer air aloft begins to work in from the south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Multi-faceted low pressure system will track out of the Ohio Valley
and intensify as it passes over norther New England Wednesday
into Thursday. This system will lift a warm front into southern
New England Wednesday morning followed by a cold frontal passage
Wednesday evening. Subtle changes in the track of the low and
the northward extent of the warm front will be important to the
weather impacts across our area Wednesday through Thursday
morning. North of the warm front and along the northwest
quadrant of the low thermal profiles will support wintry
precipitation, while south of the warm front, in the warm
sector, the atmosphere will attain sufficient instability to
support gusty thunderstorms. The system slowly exits towards the
Canadian Maritimes Thursday with rain and snow transitions to
upslope snow showers in the mountains. Ridging aloft builds in
Friday into Saturday for mostly dry weather and a warming trend.
Another low pressure system approaches southern New England
Sunday for another bout of precipitation.

A warm front will be advancing northward Wednesday morning as
low pressure gets organized to our southwest. Ascent along and
north of the front will bring snow to the mountains and along
the International border with snow mixing with rain in northern
valleys. A couples inches of snow are possible along the
International Border and higher terrain Wednesday morning before
warmer air arrives changing precipitation to rain Wednesday
afternoon. South of the warm front temperatures will rise into
the 50s to mid 60s across southeast New Hampshire.

Global models are in good agreement with tracking the low center
from Albany, NY through central New Hampshire Wednesday
afternoon and dragging a cold front through the area Wednesday
evening. As mentioned above the northward extent of the warm
front will be critical to snow accumulations across the north as
well as the amount of instability that can develop ahead of the
cold front. Higher resolution CAMs are in good agreement in
advancing the warm front to the International Border changing
wintry precipitation to rain for a period Wednesday afternoon.
This will cut back impacts from wet snow accumulation as the few
inches of snow that falls Wednesday morning will melt before
rain changes back to snow Wednesday night. Across southern areas
periods of rain are expected, although persistent widespread
rain will be limited south and east of the mountains as these
areas enter the warm sector.

Wednesday afternoon we will watch for the development of
convection along and ahead of the cold front. CAMs have been
highlighting a cohesive line of thunderstorms with this front
over Upstate New York with this line weakening as it enters our
area from the west. Convective parameters are meager over our
area with MUCAPE between 250 to 500 J/kg over southern New
Hampshire and SW Maine so confidence is low that we will see
severe thunderstorms, but nevertheless thunder is in the
forecast across southern portions of the area.

The surface low will deepen Wednesday night as it tracks
towards northern Maine. Cold air will be drawn in on the
backside of the system changing rain back to snow across the
north with several inches of snow are possible across the higher
peaks and the International Border. Storm total snowfall seems
impressive with upwards of 6+ inches along the International
Border and in the White Mountains, but winter headlines have not
been issued with this forecast package as a portion of this
snowfall will fall with the warm front that will melt as
temperatures warm Wednesday afternoon.

Behind this system west winds will ramp up Thursday with gusts
to 40 MPH Thursday afternoon. It will also be markedly cooler
Thursday with highs in the low 30s north to low 40s south. The
system will be slow to pull away from the area keeping the
chances for maintain snow showers going into the afternoon.

The area dries out Friday with ridging aloft building to our
west. Temperatures will moderate into the 40s and 50s with 60s
expected Saturday as the ridge aloft moves overhead. An upper
trough will approach late in the weekend with the potential for
a coastal low to track near southern New England bringing
another round of precipitation Sunday.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Short Term...VFR prevails today other than some valley locations
early this morning where locally dense fog will exist through
about 13z. An area of showers, possibly with an isolated
thunderstorm is expected to move across the mountains and
foothills of Maine midday through late afternoon and this may
bring conditions down to MVFR for a few hours there. Westerly
winds gust to near 25 kts this afternoon before backing to the
west late in the day.

Rain (mountain snow) will begin to overspread the forecast area
around midnight tonight as low pressure approaches from the
west. VFR conditions are expected to come down to MVFR by dawn
Tuesday.

Long Term...MVFR conditions likely Wednesday with periods of
IFR, especially at KLEB and KHIE in steadier RA and SN.
Scattered thunderstorms are possible Wednesday afternoon and
evening from KLEB to KAUG southward. IFR conditions likely
Wednesday night as low pressure passes overhead. Conditions
improve Thursday with west winds to 35 kts Thursday afternoon.
VFR expected FRiday into Saturday.

&&

.MARINE...
Short Term...Light winds this morning will turn westerly and
gusty this afternoon in association with a cold front. There
will likely be a few gusts up to 25 kt on all waters at some
point this afternoon but the period will be relatively brief and
marginal so we will not hoist a SCA at this time. Winds will
become light tonight.

Long Term...Low pressure tracking over New England will bring SE
winds gusting to 30 kts Wednesday afternoon with building seas.
A cold front crosses the waters early Thursday morning bring
Gale force winds through early Friday morning. Winds and seas
relax Friday into Saturday.

&&

.FIRE WEATHER...
A brief period of elevated fire weather danger is expected
today across southern zones as a dry southwest wind develops in
association with a passing cold front. RH values are expected to
drop below 30 percent this afternoon while winds gust 25 to 30
MPH. Fire weather conditions will dampen on Wednesday as rain
enters the region by early morning.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Watch from late Wednesday night through Friday morning
     for ANZ150>154.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Schroeter
Hazardous weather outlook, Apr 20, 4:18 AM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
418 AM EDT Tue Apr 20 2021

NHZ005>015-210830-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
418 AM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Afternoon relative humidity values will drop to between 25-30
percent on Today as southwesterly winds gust up to 30 mph. This will
combine to create elevated fire weather danger.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low pressure will track over New Hampshire Wednesday dragging a cold
front through the area Wednesday night bringing periods of rain and a
chance for thunderstorms. Behind the front west winds will gust to 40
mph Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>003-210830-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
418 AM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low pressure will track through Northern New England Wednesday
through early Thursday bringing the chance for heavy wet snow. The
best chance for several inches of accumulation will be across the
higher terrain. Some wet snow may mix in with the rain across valley
locations where an inch or two of accumulation will be possible.
Behind the system west winds will gust to 40 mph with much higher
gusts at elevation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-018>028-033-NHZ004-210830-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-
418 AM EDT Tue Apr 20 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low pressure will track over Maine Wednesday dragging a cold front
through the area Wednesday night bringing periods of rain and a
chance for thunderstorms across SW Maine. In the foothills rain will
mix with snow and may briefly change to all snow by Thursday morning.
Behind the front west winds will gust to 40 mph Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-210830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
418 AM EDT Tue Apr 20 2021

...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

A period of westerly gales will be possible in the wake of a strong
cold front late Wednesday night through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 20, 3:27 AM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Gray ME
327 AM EDT Tue Apr 20 2021

NHZ005>015-202300-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
Including the cities of Lebanon, Wolfeboro, Claremont, Concord,
Laconia, Rochester, Keene, Manchester, Nashua, Derry, Portsmouth,
and Milford
327 AM EDT Tue Apr 20 2021

...Elevated Fire Weather Danger Predicted Today Between 10 AM and
7 PM...

A very dry air mass and gusty conditions will combine with dead
and dry fuels such as grass, leaves, and twigs to create the
potential for uncontrolled fire spread across portions of central
and southern New Hampshire today. Late this morning and this
afternoon, relative humidity values will decrease to low levels
between 25 to 30 percent. At the same time westerly winds between
10 and 20 mph with frequent gusts up to 30 mph will continue to
dry fuels and increase fire spread potential. Wind gusts are
expected to diminish this evening with increasing relative
humidity values. Wetting rains are expected on Wednesday and
should lessen fire spread potential for the rest of the week.

Extra caution should be taken to prevent wildfires. Always consult
with local fire officials before engaging in any open burning
activities and comply with all applicable laws and regulations.
Never leave an open fire unattended and always extinguish
campfires completely before leaving.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:26 AM EDTGale WatchGYX22 hr

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.